It is your diabetes and you are the person who has to live with it. The sooner you get used to adjusting your own insulin dose the better. I am astounded by the number of diabetics who know that their glucose control is poor but who wait, sometimes for months, until their next appointment for the doctor to tell them to increase their insulin. Many diabetics are afraid that a small change in their insulin dose will cause a catastrophic hypoglycemic reaction. It is most unusual for this to happen. I usually suggest that anyone who needs to alter the insulin dose starts by adjusting it by one unit at the appropriate time and watches what happens over the next two or three days, making further one unit changes as needed after this. Gradually, most diabetics find that they can make adjustments of two, three or four units at a time if necessary. Discuss how you should set about adjusting your insulin dose with your doctor or diabetic adviser.
I need hardly say that you should reduce your insulin if you are suffering hypoglycemic episodes and increase it if your blood glucose level is high. If you are taking a combination of insulins you must consider which one is acting at that particular time.
Adjusting your diet
In trying to correct a low or high blood glucose level at a given time of day, it may be simpler, or more appropriate, to adjust your diet rather than your insulin or pills. Perhaps you are using extra energy at that time and need an extra snack. But beware of a common trap – too much insulin makes you hungry or hypoglycemic, so you eat more and your glucose level goes up, then you take more insulin and get hungry again, then you eat more and get fat and become even more resistant to the action of insulin. Perhaps the timing of your meals or snacks could be modified.
Energetic Ed attends our clinic. He has succeeded in adjusting his diet to suit a varied and very active life.
Ed is twenty-four years old and works as a general builder and decorator. He is a very athletic man; he plays tennis several times a week, plays football most weekends and plays the drums in a rock group. He has been diabetic for four years and has never let his diabetes get in his way. He takes rapid-acting and medium-acting insulin twice daily – sixteen units Velosulin and twenty-eight units Insulatard in the morning and ten units Velosulin with eighteen units Insulatard in the evening.
One Monday morning he was going to demolish a brick wall as part of a renovation scheme on a large project. He knew that this would use more energy than, for example, painting or carpentry. That morning therefore, he reduced his fast-acting Velosulin by four units and not only ate a larger breakfast than usual (double helpings of cereal, and an extra slice of toast) but took an extra snack to eat during the morning. He always plays tennis on Monday nights so his usual food and insulin were already adjusted for that.
The following day Ed’s job was to prepare some of the outside woodwork for painting. Because this was less energetic, he had his usual insulin and food that morning. However, at lunchtime he played an unexpected and vigorous game of football with his mates and ate his emergency biscuits from the tin he always keeps in his toolbox. That night his rock group was booked to play at a birthday party. Ed puts everything he’s got into the drumming! He reduced his evening Velosulin to eight units and, because it was a late night party, reduced his Insulatard to sixteen units. He ate his usual evening meal but had a snack while he was setting up the amplifiers at the party. He also ate some bread, cheese and fruit at the party. He restricted his beer intake to one pint (unlike the rest of the group) because he had had a bad hypoglycemic attack two years previously after a similar party when he drank too much and ate too little and his glucose fell during the night. When he finally got home at three in the morning he had a bowl of cereal before he went to bed.